Medication Overuse Headache

In the last few years I have had a couple of patients that seemed to follow the same path. They came to see me, started to dramatically improve, reduced or stopped their medication and then relapsed in a big way.
In one case the patient had been taking Panadeine Forte every day for many years, and she suspected it was a withdrawal reaction to the medication that caused her migraines to get worse again.
So, she decided to stick it out with no medication and see what happened. What followed for her was a week of hell as she went through serious and dangerous withdrawals from codeine and ended up with her in hospital.
She stuck it out though and after a week was free of the medication and also migraine free.
It turns out she was right. As she started to withdraw from the medication one of the side effects was severe migraines as her body screamed for the medication to be re-introduced. Once her body was clear of all remnants of the medication and the withdrawals had ended her migraines were much better.
I want to make it very clear I do not recommend that you stop all medication in this manner. It can be very dangerous and if you think you have medication overuse syndrome or are physically dependant on a medication then seek the help of the appropriate health care professional. Your GP is probably the best place to start.
So, what is medication overuse headache and when should you be concerned?

What is Medication Overuse Headache?

When people get a headache or migraine it is common to take some form of medication to stop the pain and other symptoms if at all possible. The problem arises if you take the medication too often.

Over time you can become physically dependent on some medications, and as you start to withdraw from the medication you get a headache to try and make you take more. This often takes years to develop.

A medication overuse headache is typically daily and persistent. You will usually wake with it and it will decrease or disappear with the medication only to appear again a few hours later. More medication will bring relief again.

Many people feel that if they don’t take the medication things will just get worse and worse. If someone suggests they try and stop it they will feel like nobody understands, as the medication is the only thing that helps them.

As well as the chronic daily headache from the medication overuse, they will often still experience the old tension headaches and migraines on top of this pain. This makes the picture even more confusing.

When Should You Be Concerned?

If you are using some medications more than 2-3 times a week, or more than 10 times in a month.

The medications you should be concerned about incluMde:

  • Triptans (Imigran, Zomig, Relpax, Maxalt, Naramig
  • Opiates (codeine, morphine)
  • Simple pain killers (paracetamol)
  • Combination pain killers (Panadeine Forte, Endone, Mersyndol)
  • Caffeine containing medications (Panadol Extra)

It should be noted that opiates have a very strong association with medication overuse headaches.

If you are taking any of these medication more than 2-3 days a week or 10 times a month then you should speak to your GP about it.